|| Checking for direct PDF access through Ovid
Isotretinoin is commonly prescribed for the treatment of severe acne. Although cases of inflammatory bowel disease (IBD) have been reported in isotretinoin users, a causal association remains unproven.We performed a case–control study using a large insurance claims database. Incident cases of IBD were identified and matched to three controls on the basis of age, gender, geographical region, health plan, and length of enrollment. Isotretinoin exposure was assessed in a 12-month period before case ascertainment. Conditional logistic regression was used to adjust for matching variables.The study population comprised 8,189 cases (3,664 Crohn's disease (CD), 4,428 ulcerative colitis (UC), and 97 IBD unspecified) and 21,832 controls. A total of 60 subjects (24 cases and 36 controls) were exposed to isotretinoin. UC was strongly associated with previous isotretinoin exposure (odds ratio (OR) 4.36, 95% confidence interval (CI): 1.97, 9.66). However, there was no apparent association between isotretinoin and CD (OR 0.68, 95% CI: 0.28, 1.68). Increasing dose of isotretinoin was associated with elevated risk of UC (OR per 20 mg increase in dose: 1.50, 95% CI: 1.08, 2.09). Compared with non-users, the risk of UC was highest in those exposed to isotretinoin for more than 2 months (OR 5.63, 95% CI: 2.10, 15.03).UC but not CD is associated with previous isotretinoin exposure. Higher dose of isotretinoin seems to augment this risk. Although the absolute risk of developing UC after taking isotretinoin is likely quite small, clinicians prescribing isotretinoin as well as prospective patients should be aware of this possible association.